Tuesday, March 31, 2009

Prednisone and Sjogren's Syndrome


Image found here


Like most folks with an autoimmune disease, I take several medications, and one of them is prednisone. At the suggestion of Dr. S., I've been tapering my prednisone dose very gradually over the past three months, which has prompted me to wonder - why? What is it about prednisone that makes it a medication best taken infrequently? 

A prednisone tutorial of sorts would seem to be in order here. As in, what is it and why is it prescribed at all?

(Julia glares at the sleeping Sjoggie student in the back row. Don't make me come over there and whap you with my ruler, missy.)

Ahem.

We all know that Sjogren's is an inflammatory autoimmune condition, which means that our bodies and specifically white blood cells have mistakenly identified our own tissues as foreign substances. These cranky leukocytes then launch an attack on our own tissues and in doing so, create inflammation. You can refresh your memory about inflammation and it's nasty effects here in this excellent article by the Cleveland Clinic. 

In Sjogren's Syndrome, this inflammation can affect the saliva glands, the lacrimal glands in the eyelids, and other mucous-secreting glands, resulting in the hallmark dry eye and dry mouth symptoms. Other body-wide symptoms such as significant fatigue and joint pain are caused by inflammation. 

So why is an understanding of inflammation important in a discussion about prednisone? Because this medication can be a significant tool used among several other medications to reduce inflammation. 

An anti-inflammatory toolbox can contain several medications and strategies:
  • pacing activities with rest periods
  • adding omega 3 fatty acids to the diet
  • maintaining a healthy body weight
  • non steroidal anti inflammatory drugs such as ibuprofen, asprin, and naproxyn 
  • anti malarial drugs such as hydroxychloroquine
  • other medications such as methotrexate 
  • corticosteriods such as prednisone
Corticosteroids, or drugs that closely resemble our own hormone cortisol, are a relatively new addition to the anti-inflammatory toolbox, explained here on About.com:
Corticosteroids or glucocorticoids, often just called "steroids", where once thought to be almost miraculous. In 1948, at the Mayo Clinic in Rochester, Minnesota a group of arthritis patients were given daily injections of a corticosteroid. The results were so striking and the improvement so dramatic that it was thought that the "cure" for arthritis had been discovered. However, as the use of corticosteroids expanded over the years, side effects emerged and it was realized that high doses given over prolonged periods of time turned steroids into "scare-oids". 
Prednisone was found to have a dramatic anti-inflammatory effect, a valuable asset in dealing with significant and systemic symptoms in Sjogren's, such as lung, kidney, liver, and gastro- intestinal inflammation. 

Used judiciously, corticosteroids are a necessary long-term medication for many Sjoggies. However, due to the numerous side effects of these drugs, careful monitoring is required when prednisone is taken over long periods of time or at high dosages. 

Others, like myself, take prednisone only when my symptoms require it. In these instances, Dr. S. prescribes a "burst and taper" dosage, meaning an inital dose followed by gradually smaller amounts of the drug until the medication is discontinued. 

The side effects of corticosteroids are the limiting factor in prescribing this powerful drug. Some of the side effects include:
  • skin thinning
  • acne
  • increased hair growth, or hirsutism
  • cataracts
  • premature atherosclerosis
  • gastritis
  • menstrual disturbances
  • osteoporosis
  • muscle weakness
  • diabetes mellitus 
  • high blood pressure
  • increased risk of infection
(Information taken from The New Sjogren's Syndrome Handbook edited by Daniel J. Wallace, MD, pgs 131-132)

 MayoClinic.com also has a very good article, found here, that explains prednisone basics. 

4 comments:

Vicky said...

I get increased chin hair *blush* Thank goodness it is only 3 hairs, but I still get whiskers with prednisone. LOL

Lisa Wheeler Milton said...

Prednisone FEELS amazing those first few weeks, but sadly the side effects are stinky.

I was thankful to taper off, a while back.

One Woman's Journey - a journal being written from Woodhaven - her cottage in the woods. said...

I am comng off of 6 weeks of prednisone. Low dose now for another 10 days.
It totally took every symptom of Sjogrens and my colitus away.
No side affect of weight gain - never budged from my 108 Lbs.
Excessive energy and mood swings
and bruising easily was about all.
I will see in 10 days what happens.
It seems to only be the way my flareups of colitus stops.
Concerned about weakened immune system with the flu raging.

Anne said...

This blog is a goddess send - if there is such a phrase. Reading "The Lupus Book" by Dan Wallace; updated 2013. Wallace is at UCLA and Cedar-Sinai Medical Center; editor of the "The Sjogren's Book" published by Sjogren's Syndrome Foundation (4th edition published 2008)
Chapter 16 is entitled "The Head, Neck, and Sjogren's Syndrome." Page 126, under heading 'How Should Sogren's Be Managed?' is the following quote:
"Most experiences with prescribing corticosteroids for Sjogren's have been disappointing except when they are used for a short time in a rare subset of Sjogren's called Mikulicz's sydrome in which the parotid or salivary glands become greatly enlarged from acute inflammation."

ShareThis